Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Bismarck, ND

July 18, 2003Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2003, 5:56 AM CDT for Divide County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 5:56 AM CDT (10:56 UTC)
Expired
Jul 18, 2003, 6:55 AM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Divide County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
3212 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS53 KBIS 181056
SVRISN
NDC023-181155-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
555 AM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIVIDE COUNTY IN NORTHWESTERN NORTH DAKOTA

* UNTIL 655 AM CDT

* AT 553 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTHEAST OF AMBROSE... MOVING SOUTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMBROSE AT 600 AM CDT
  CROSBY AT 615 AM CDT
  NOONAN AT 635 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

LAT...LON 4899 10404 4866 10404 4866 10290 4871 10290
          4871 10296 4899 10296

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:35 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 18, 2:35 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
235 AM CDT FRI JUL 18 2003

SURFACE LOW PRESSURE TROUGH FROM SRN SASKATCHEWAN THROUGH ERN
MONTANA TO ERN WYOMING PROGGED TO LIE ACROSS WRN
MANITOBA/MINOT/DICKINSON LINE BY AROUND 18Z...THEN DRIFT EASTWARD TO
A DEVILS LAKE/BISMARCK LINE BY 00Z. PLENTY OF CAPE WITH OVER 2000
VALUES ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA TODAY. MAIN
FOCUS OF THUNDERSTORM DEVELOPMENT WILL BE ALONG THIS BOUNDARY THAT
WILL HAVE THE BEST SURFACE CONVERGENCE AND POOLING OF LOW LEVEL
MOISTURE. CAPPED ENVIRONMENT AT MID LEVELS WILL PROBABLY BE BROKEN
BY GOOD SURFACE HEATING ALONG SURFACE BOUNDARY. RAISED POPS TODAY
AND THIS EVENING FOR AREAS IN VICINITY OF SURFACE BOUNDARY. WILL
MENTION SEVERE POSSIBILITIES.

BY SATURDAY MORNING THE SURFACE BOUNDARY IS MAINLY SOUTH AND EAST OF
FORECAST AREA WITH DRY HIGH PRESSURE FROM WESTERN CANADA FILTERING
INTO ND. WILL LOWER POPS A TAD AND PUT ONLY SLIGHT CHANCE OF THUNDER
IN FOR SATURDAY. A COLD FRONT MOVES SOUTH SATURDAY NIGHT BRINGING A
CHANCE OF SHOWERS OR THUNDERSHOWERS. NO CHANGES IN EXTENDED PLANNED.

BIS...NONE.

VINING
Hazardous weather outlook, Jul 18, 5:08 AM CDT, 48 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
508 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF WESTERN AND
CENTRAL NORTH DAKOTA. SOME STORMS MAY BE SEVERE AND CONTAIN HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA TODAY.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:25 PM CDTSevere Thunderstorm WarningBISBowman, Slope50 min
Jul 18, 6:35 AM CDTSevere Thunderstorm WarningBISBurke55 min
Jul 18, 6:37 AM CDTSevere Thunderstorm WarningBISWilliams48 min
Jul 18, 7:21 AM CDTSevere Thunderstorm WarningBISWilliams59 min
Jul 18, 7:53 AM CDTSevere Thunderstorm WarningBISMountrail52 min
Jul 18, 8:43 AM CDTSevere Thunderstorm WarningBISMountrail32 min
Jul 18, 10:17 AM CDTSevere Thunderstorm WarningBISWard28 min
Jul 18, 10:26 AM CDTSevere Thunderstorm WarningBISBurke34 min
Jul 18, 11:03 AM CDTSevere Thunderstorm WarningBISBurke57 min
Jul 18, 11:57 AM CDTSevere Thunderstorm WarningBISWard63 min
Jul 18, 12:51 PM CDTSevere Thunderstorm WarningBISRenville39 min
Jul 18, 1:02 PM CDTSevere Thunderstorm WarningBISWard58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.